Alert archive / South Dakota / Winter Storm Warnings in 2021
Winter Storm Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this winter storm warning at Jan 17, 2021, 1:39 AM MST for Lawrence County, Meade County, Pennington County, South Dakota; Crook County, Weston County, Wyoming. It took effect at Jan 17, 2021, 5:00 PM MST. It was in force for 24 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2021, 1:39 AM MST (08:39 UTC)
- In effect from
- Jan 17, 2021, 5:00 PM MST
- Expired
- Jan 18, 2021, 4:37 PM MST
- In force
- 24 hr
- Issued by
- NWS Rapid City, SD
Counties Lawrence County, SD, Meade County, SD, Pennington County, SD, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 6:40 AM MST | HEAVY SNOW 7 | 5 Se Cheyenne Crossing, SD | |
| Jan 18, 7:00 AM MST | SNOW 1 | 3 E Newcastle, WY | |
| Jan 18, 7:00 AM MST | SNOW 1.3 | 3 Nne Johnson Siding, SD | |
| Jan 18, 7:00 AM MST | SNOW 4 | Sundance, WY | |
| Jan 18, 7:00 AM MST | SNOW 4.3 | 3 Ese Cheyenne Crossing, SD | |
| Jan 18, 7:00 AM MST | SNOW 4.5 | 8 Nnw Newcastle, WY | |
| Jan 18, 9:00 AM MST | SNOW 3 | Lead, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889 WWUS43 KUNR 170839 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 139 AM MST Sun Jan 17 2021 .A strong clipper system will bring snow and wind to the region tonight into Monday. Generally 1 to 3 inches of snow are expected on the plains of northern Campbell and Crook counties, with much higher amounts in the northern Black Hills. Gusty northwest winds will lead to patchy blowing snow in open areas. SDZ024-180000- /O.UPG.KUNR.WS.A.0001.210118T0000Z-210119T0600Z/ /O.NEW.KUNR.WS.W.0001.210118T0000Z-210119T0000Z/ Northern Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, and Nemo 139 AM MST Sun Jan 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS EVENING TO 5 PM MST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches. Winds gusting as high as 35 mph. * WHERE...The Northern Black Hills. * WHEN...From 5 PM this evening to 5 PM MST Monday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ028-WYZ057-180000- /O.UPG.KUNR.WS.A.0001.210118T0000Z-210119T0600Z/ /O.NEW.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/ Central Black Hills-Wyoming Black Hills- Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, Pactola Reservoir, Rochford, Rockerville, Sundance, Aladdin, Beulah, and Four Corners 139 AM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS EVENING TO 5 PM MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches. The higher amounts are expected from Sundance to Four Corners. * WHERE...In Wyoming, the Wyoming Black Hills. In South Dakota, the Central Black Hills. * WHEN...From 5 PM this evening to 5 PM MST Monday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ025-WYZ054-056-071-180000- /O.NEW.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/ Northern Foot Hills-Northern Campbell-Western Crook- Northeastern Crook- Including Spearfish, Whitewood, Moorcroft, Hulett, and Colony 139 AM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS EVENING TO 5 PM MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 35 mph. * WHERE...In Wyoming, Northern Campbell County, Western Crook County and Northeastern Crook County. In South Dakota, the Northern Foot Hills. * WHEN...From 5 PM this evening to 5 PM MST Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
6 follow-up statements
398 WWUS43 KUNR 172054 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 154 PM MST Sun Jan 17 2021 .A strong clipper system will bring snow and wind to the region tonight into Monday. Generally 1 to 3 inches of snow are expected on the plains of northern Campbell and Crook counties, with much higher amounts in the northern and Wyoming Black Hills. Gusty northwest winds will lead to blowing snow in open areas. WYZ057-181200- /O.UPG.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/ /O.EXA.KUNR.WS.W.0001.210118T0000Z-210119T0000Z/ Wyoming Black Hills- Including Sundance, Aladdin, Beulah, and Four Corners 154 PM MST Sun Jan 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches. Winds gusting as high as 40 mph. * WHERE...The Wyoming Black Hills. * WHEN...From 5 PM this afternoon to 5 PM MST Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ024-181200- /O.CON.KUNR.WS.W.0001.210118T0000Z-210119T0000Z/ Northern Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, and Nemo 154 PM MST Sun Jan 17 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches. Winds gusting as high as 35 mph. * WHERE...The Northern Black Hills. * WHEN...From 5 PM this afternoon to 5 PM MST Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ025-WYZ054-056-071-181200- /O.CON.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/ Northern Foot Hills-Northern Campbell-Western Crook- Northeastern Crook- Including Spearfish, Whitewood, Moorcroft, and Colony 154 PM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 40 mph. * WHERE...In South Dakota, the Northern Foot Hills. In Wyoming, Western Crook County, Northern Campbell County and Northeastern Crook County. * WHEN...From 5 PM this afternoon to 5 PM MST Monday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ028-181200- /O.CON.KUNR.WW.Y.0001.210118T0000Z-210119T0000Z/ Central Black Hills- Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, Pactola Reservoir, Rochford, and Rockerville 154 PM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches, primarily across far western Pennington County. Winds gusting as high as 35 mph. * WHERE...The Central Black Hills. * WHEN...From 5 PM this afternoon to 5 PM MST Monday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
712 WWUS43 KUNR 180113 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 613 PM MST Sun Jan 17 2021 .A strong clipper system will bring heavy snow to higher elevations of the northern and central Black Hills in South Dakota and the Wyoming Black Hills tonight through tomorrow. Lighter accumulations, up to a few inches, are expected across the northeastern Wyoming and northwestern South Dakota plains. Breezy northwest winds are also anticipated, which will lead to blowing and drifting of snow in some areas. SDZ024-WYZ057-181615- /O.CON.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/ Northern Black Hills-Wyoming Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Sundance, Aladdin, Beulah, and Four Corners 613 PM MST Sun Jan 17 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST MONDAY... * WHAT...Heavy snow. Additional snow accumulations of 6 to 12 inches, particularly at elevations above 5000 feet. Additional snow accumulations of 2 to 6 inches at lower elevations. Winds gusting as high as 40 mph. * WHERE...In South Dakota, the Northern Black Hills. In Wyoming, the Wyoming Black Hills. * WHEN...Until 5 PM MST Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ025-WYZ054-056-071-181615- /O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Northern Foot Hills-Northern Campbell-Western Crook- Northeastern Crook- Including Spearfish, Whitewood, Moorcroft, and Colony 613 PM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST MONDAY... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches, with locally higher amounts expected across higher elevations of the Northern Foot Hills. Winds gusting as high as 40 mph. * WHERE...In South Dakota, the Northern Foot Hills. In Wyoming, Western Crook County, Northern Campbell County and Northeastern Crook County. * WHEN...Until 5 PM MST Monday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ028-181615- /O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Central Black Hills- Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, Pactola Reservoir, Rochford, and Rockerville 613 PM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST MONDAY... * WHAT...Snow. Additional snow accumulations of 3 to 8 inches along and west of a line from Rochford to Deerfield Reservoir southward to the Custer County line. Additional snow accumulations of up to 3 inches elsewhere. Winds gusting as high as 35 mph. * WHERE...The Central Black Hills. * WHEN...Until 5 PM MST Monday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
347 WWUS43 KUNR 180931 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 231 AM MST Mon Jan 18 2021 .A strong clipper system will continue to bring heavy snow to the higher elevations of the northern Black Hills through today. Lighter accumulations are expected across the northeastern Wyoming and northwestern South Dakota plains. Breezy northwest winds will continue, which will lead to patchy blowing and drifting of snow in open areas. WYZ054-071-181045- /O.CAN.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Northern Campbell-Northeastern Crook- 231 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow showers will continue today, with additional accumulations of around an inch or less. $$ SDZ024-WYZ057-190000- /O.CON.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/ Northern Black Hills-Wyoming Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Sundance, Aladdin, Beulah, and Four Corners 231 AM MST Mon Jan 18 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations up to 6 inches. Winds gusting as high as 35 mph. * WHERE...In South Dakota, the Northern Black Hills. In Wyoming, the Wyoming Black Hills. The heaviest snow will fall mainly between Four Corners and Cheyenne Crossing. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ025-WYZ056-190000- /O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Northern Foot Hills-Western Crook- Including Spearfish, Whitewood, and Moorcroft 231 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to three inches. Winds gusting as high as 35 mph. * WHERE...In South Dakota, the Northern Foot Hills. In Wyoming, Western Crook County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ028-190000- /O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Central Black Hills- Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, Pactola Reservoir, Rochford, and Rockerville 231 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to 4 inches. Winds gusting as high as 35 mph. * WHERE...The Central Black Hills, mainly west of Deerfield and Rochford. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
875 WWUS43 KUNR 181329 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 629 AM MST Mon Jan 18 2021 .A clipper system will continue to bring snow showers to the area today, especially this morning. An additional 1 to 4 inches can be expected, mainly in then higher elevations of the northern and central Black Hills. Gusty northwest winds will lead to patchy blowing snow in open areas. SDZ025-WYZ056-181430- /O.CAN.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Northern Foot Hills-Western Crook- 629 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Scattered snow showers will continue through most of the day. Additional accumulations of up to an inch will be possible. $$ SDZ024-WYZ057-190000- /O.CON.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/ Northern Black Hills-Wyoming Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Sundance, Aladdin, Beulah, and Four Corners 629 AM MST Mon Jan 18 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of 1 to 4 inches, highest from Cheyenne Crossing to Four Corners. * WHERE...In South Dakota, the Northern Black Hills. In Wyoming, the Wyoming Black Hills. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ028-190000- /O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Central Black Hills- Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, Pactola Reservoir, Rochford, and Rockerville 629 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to three inches, mainly in the higher elevations from Rochford to Deerfield and west. * WHERE...The Central Black Hills. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
959 WWUS43 KUNR 182057 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 157 PM MST Mon Jan 18 2021 SDZ024-WYZ057-190000- /O.CON.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/ Northern Black Hills-Wyoming Black Hills- Including Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Sundance, Aladdin, Beulah, and Four Corners 157 PM MST Mon Jan 18 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow ending this afternoon. Additional snow accumulations of up to one inch. Winds gusting as high as 40 mph. * WHERE...In South Dakota, the Northern Black Hills. In Wyoming, the Wyoming Black Hills. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. This will create dangerous conditions. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$ SDZ028-190000- /O.CON.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Central Black Hills- Including Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, Pactola Reservoir, Rochford, and Rockerville 157 PM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to one inch. Winds gusting as high as 35 mph. * WHERE...The Central Black Hills. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Road conditions are available on your smartphone from the 5 1 1 app for your state. && $$
133 WWUS43 KUNR 182337 WSWUNR URGENT - WINTER WEATHER MESSAGE National Weather Service Rapid City SD 437 PM MST Mon Jan 18 2021 SDZ024-WYZ057-190045- /O.CAN.KUNR.WS.W.0001.000000T0000Z-210119T0000Z/ Northern Black Hills-Wyoming Black Hills- 437 PM MST Mon Jan 18 2021 ...WINTER STORM WARNING IS CANCELLED... Snow showers across the northern Black Hills and Wyoming Black Hills continue to diminish. Any lingering very light snow showers this evening are not expected to cause hazardous travel conditions. As a result, the warning has been cancelled. $$ SDZ028-190045- /O.CAN.KUNR.WW.Y.0001.000000T0000Z-210119T0000Z/ Central Black Hills- 437 PM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow showers across the central Black Hills continue to diminish. Any lingering very light snow showers this evening are not expected to contribute to travel difficulties. As a result, the advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 9:58 PM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 16, 9:58 PM MST, 3 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
958 PM MST Sat Jan 16 2021
.DISCUSSION...(This Evening Through Saturday)
Issued at 141 PM MST Sat Jan 16 2021
20z surface analysis had fairly tight pressure gradient over the
CWA behind a clipper system zipping across eastern SD/NE. Peak
heating and cold air aloft leading to steep lapse rates and very
windy spots on the SD plains, especially from K2WX to KRAP.
Expected isolated to scattered -SHRASN have developed over the
central portions of the CWA and they look very diurnal in nature
per KUDX radar loop/0.5km visible matinee. You can also see the
burn scar over far northeast Perkins County. Precipitation/winds
will die off this evening as boundary layer decouples. Temperatures
tonight will be near guidance as skies become mostly clear.
Sunday/Monday, flat upper ridge replaced by fast moving shortwave
that will travel from BC to the central Plains. Additional energy
will emerge across the northern Rockies and shift south into the
four corners region. Surface low develops ahead of wave over
central MT 00z Monday and then moves southeast into eastern
SD/NE/KS as it elongates. System will only have Pacific moisture
and modest synoptic lift/800-600mb frontogenesis. Snow will
develop later Sunday and then taper off Monday. Accumulations will
be light on the SD plains. The bigger story will be the upslope
favored areas of the Black Hills and adjacent plains of northeast
WY. Froude number above 1 and 0-2km RHs above 90% 03z Monday to
03z Tuesday for the northern Black Hills. Probabilistic guidance
indicates good chances of 3" of snow over far northeast WY and
excellent chances over the northern Black Hills. Given sustained
nature of upslope pattern, feel Winter Storm Watch warranted for
WY/northern/central (mainly for Deerfield) Black Hills.
Temperatures will be near guidance.
Tuesday through Thursday, upper ridge over the west coast will flop
over into the northern Plains and then flatten. Thermal ridge peaks
Wednesday with temperatures 5-15F above normal. Significant
pattern shift is then advertised by all guidance for Friday and
beyond. Result will be wintry temperatures, likely below normal
along with a series of clipper-type systems and periodic chances
for snow.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 958 PM MST Sat Jan 16 2021
VFR conds will continue thru approximately 21-00z area-wide.
Beginning in the mid-to-late afternoon, cigs and subsequently
vsbys will begin to deteriorate from west to east as SN/RA
overspread the area. Some locations, particularly from south
central to southwestern SD, will likely remain VFR thru the
period. Farther west, MVFR to IFR conds will develop in the
evening, with LIFR conds becoming possible near the end of the
period, particularly across higher elevations of the Black Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Sunday afternoon through Monday evening
for SDZ024-028.
WY...Winter Storm Watch from Sunday afternoon through Monday evening
for WYZ057.
&&
DISCUSSION...Helgeson
AVIATION...SherburnHazardous weather outlook, Jan 16, 5:43 AM MST, 19 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 543 AM MST Sat Jan 16 2021 SDZ025-072-WYZ054>056-058-071-171400- Northern Foot Hills-Sturgis/Piedmont Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Weston-Northeastern Crook- 543 AM MST Sat Jan 16 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow will likely develop across the area Sunday night and persist through late Monday. At this time, snowfall totals of 1 to 4 inches are possible across most of the area, especially from the far northeast Wyoming plains to the northern foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ057-171400- Northern Black Hills-Central Black Hills-Wyoming Black Hills- 543 AM MST Sat Jan 16 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered snow showers today and this evening could produce up to an inch of accumulation across some of the higher elevations. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow will develop across the area Sunday night and persist through Monday evening. At this time, accumulations of 3 to 8 inches look possible across much of the area by late Monday evening, highest amounts over the favored upslope areas of the northern Black Hills and Bear Lodge Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-026-027-029>032-041>044-046-047-049-073-074- 171400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains- Hermosa Foot Hills- 543 AM MST Sat Jan 16 2021 /643 AM CST Sat Jan 16 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Gusty northwesterly winds up to 40 mph will develop today behind the passage of a cool front. High to very high grassland fire danger can be expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday A clipper system will bring a good chance for light snow Sunday night into Monday. Snowfall amounts of up to an inch or two can be expected across northwest South Dakota, with less than an inch elsewhere across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 1:39 AM MST | Winter Weather Advisory | UNR | Custer, Lawrence, Pennington | 39 hr |
Nearby
Winter Storm Warnings in South Dakota, 2021Winter Storm Warnings in Wyoming, 2021Every winter storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.